Drug Induced Hyponatremia

Electrolyte disturbances can be caused by many medications. While an imbalance in potassium, calcium and magnesium has garnered greater attention due to their potential for clinical complications such as cardiac arrhythmia, myocardial infarction and / or bone fractures and calcification of internal organs, drug-induced hyponatremia is also common and should not be overlooked.

Hyponatremia is defined as having a serum sodium level of less than 134mmol/L.   Most patients with mild hyponatremia are asymptomatic. However when the serum sodium level drop below 120mmol/L, the patient may start to experience headache, lethargy and nausea. In severe cases of hyponatremia, neurologic and gastrointestinal symptoms can occur with the risk of seizure and coma to increase rapidly as the sodium level continues to drop.


There are several mechanisms by which medication can induce hyponatremia. Liamis et al has published a review article here describing the different mechanisms by medications can cause hyponatremia.

  1. Drugs can affect sodium and water hemostasis
  2. Drugs can affect water hemostasis
    • By increased hypothalamic production of ADH
    • By potentiation of the ADH effect
    • By reseting osmostat
  3. Other Rare causes of Drug-Induced Hyponatremia

Here are some examples from each category:

Drug affecting sodium and water hemostasis: 

  • Diuretics (Thiazides, indapamide, amiloride, loop diuretics)

Drugs affecting water homeostasis

Increased hypothalamic production of ADH

  • Antidepressants (Tricyclic antidepressants – amitriptyline, protriptyline, desipramine)
  • Selective serotonin reuptake inhibitors
  • Monoamine oxidase inhibitors
  • Antipsychotics [Phenothiazines (thioridazine, trifluoperazine), Butyrophenones (haloperidol)]
  • Antiepileptic drugs (Carbamazepine, oxcarbazepine, sodium valproate)
  • Anticancer agents[Vinca alkaloids (vincristine, vinblastine), Platinum compounds (cisplatin, carboplatin), alkylating agents (intravenous cyclophosphamide, melphalan, ifosfamide)
  • Miscellaneous (methotrexate, interferon α and γ, levamisole, pentostatin, monoclonal antibodies)
  • Opiates

Potentiation of ADH effect

  • Antiepileptic drugs (carbamazepine, lamotrigine)
  • Antidiabetic drugs (chlorpropamide, tolbutamide)
  • Anticancer agents (alkylating agents (intravenous cyclophosphamide)
  • Nonsteroidal anti-inflammatory drugs

Reset osmostat

  • Antidepressants (venlafaxine)
  • Antiepileptic drugs (carbamazepine)

Other Rare Causes of Drug-Induced Hyponatremia

  • Antihypertensive agents (angiotensin-converting enzyyme inhibitors, amlodipine)
  • Immune globulin (intravenous)
  • 3,4-Methylenedioxymethylamphatamine (ecstasy)
  • Antibiotics (trimethoprim-sulfamethoxazole, ciprofloxacin, cefoperazone/sulbactam, rifabutin)
  • Antiarrhythmic (amiodarone, lorcainide, propafenone)
  • Theophylline
  • Proton pump inhibitors
  • Bromocriptine
  • Terlipressin
  • Duloxetine
  • Fluresceine angiography
  • Bupropion

Other possible causes include drugs such as oxytocin used to induce labour or abortion. It has significant antidiuretic activity and can cause hyponatremia when used with excess electrolyte-free water. To minimize this risk, it is recommended to reduce the amount of water given and use isotonic saline instead of dextrose and water.  Desamino-8-AVP which is used for polyuria in diabetes insipidus or bleeding can also cause hyponatremia.

While this list of medications may seem daunting, I find that in my experience, the most common drug-induced causes of hyponatremia are related to the following three drugs: carbamazepine, diuretics and selective serotonin reuptake inhibitors (SSRIs). If it is mild and asymptomatic, routine monitoring of serum sodium is likely the only plan of management. Otherwise, the causative agent should be discontinued for more severe cases of hyponatremia.

Do you have any experience with drug induced hyponatremia? I would love to hear your thoughts and experience.

Thank you for reading my post.

 

 

Advertisements

Published by

drugopinions

My name is Cynthia Leung and I am a practicing pharmacist in Kingston Ontario, Canada. This blog is for me to share my ideas, opinions and perspectives on how medications are used in our health care system. Note that these posts are my own opinions and do not represent the opinions of my current or former employers and / or organizations that I may belong to. Any possible case scenarios described in my posts would be modified to maintain patient confidentiality. This blog is not a platform for professional advise for patients or health care providers and the content is not meant to support any clinical decisions or replace professional opinions. Also the images are either taken or created by the author, or adapted with permissions. I hope you will enjoy reading my posts!

2 thoughts on “Drug Induced Hyponatremia”

  1. How common is opiate induced hyponatremia? Levels of 129 on hi dose oxyneo, was taken off diuretics with improvement. I thought possibly causative was 8 bottles water daily in addition to food, Overuse water also noted as cause of lo Na.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s